Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Billings, MT

August 2, 2016Carter County, Montana

NWS Billings, MT issued this special weather statement at Aug 2, 2016, 3:58 PM MDT for Carter County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:58 PM MDT (21:58 UTC)
Expired
Aug 2, 2016, 4:30 PM MDT
In force
32 min
Issued by
NWS Billings, MT

County Carter County, MT

The radar

The Rapid City radar (KUDX), 225 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS85 KBYZ 022158
SPSBYZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
358 PM MDT TUE AUG 2 2016
 
MTZ037-022230-
CARTER MT-
358 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF EKALAKA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA AND BELLTOWER. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4563 10473 4576 10477 4593 10450 4560 10431
TIME...MOT...LOC 2158Z 252DEG 12KT 4572 10464 

$$

CHAMBERS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:41 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 2, 3:41 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service BILLINGS MT
341 PM MDT TUE AUG 2 2016

.SHORT TERM...valid for Wed and Thu...

Active forecast for the short term periods involving severe
weather potential, fire weather and even some minor air quality
issues. Current highlights involving Red Flag conditions for the
region will remain in place.

Ridging dominating at the moment, keeping an overall clear sky and
allowing temperatures to continue to heat up. A southwest flow
will develop across the region tonight as an upper low approaches
from the Pacific Northwest. Main question in the immediate short
term is potential thunderstorm development. A northern stream
short wave moving into western MT this afternoon could spark some
isolated storms into mainly areas northwest of Billings. The
threat is looking less at this time given limited moisture, but
any storms that do develop will have little moisture and an
increased fire threat. For far southeast MT its a different
story. A low level southeast flow continues to advect moisture
into that region. This aiding in CAPES of 1000-1500 pooling along
the boundary that currently stretches from about Forsyth to
Broadus. This boundary will shift slowly east with time overnight
with an increasing southwest flow. HRRR Continuing to hint at
storms for mainly Carter and Fallon Counties. Already getting some
development into Carter County. Any storm that forms in this
environment will likely turn strong with some hail and gusty
winds. Even localized heavy rainfall is possible with these
storms as PWATs exceeding an inch in that region. We could even
see an isolated storm linger into the morning hours on Wednesday.

Upper low moves across southern Canada during the day tomorrow
with an associated cold front sweeping through MT and WY. This cold
front moves through the region late tonight into Wednesday
morning. Winds will shift to the northwest behind the front and
increase in speeds. Strongest winds will actually occur during max
heating/mixing in the afternoon and evening on Wednesday.
Strongest winds should be in areas from about Billings westward
with gusts to 40 mph. Eastern areas will still be gusty but not
quite as strong. Everyone will experience winds high enough for
heightened fire behaviors as relative humidities bottom out into
the teens once again.

Finally, we could see some decreasing air quality conditions into
south central MT late this afternoon and into the evening. The
increasing southwest flow ahead of the approachig front will
likely begin to advect some hazy/smokey conditions into region
until front passes overnight. Frieders

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Little in the way of changes for the extended forecast period...as
models remain in pretty good agreement...at least to start the
period.

Dry conditions will prevail Friday under upper level
ridge...but give way to southwest flow ahead of the next
approaching system friday night. Southwest flow remains in place
through early next week...bringing potential for showers and
thunderstorms each afternoon/evening...with some lingering chances
overnight. Model differences in timing of shortwaves through the
region limit any finer detail forecasting...so have stayed with
broad brushed type pops...while trending upward.

Temps will remain slightly above normal through the bulk of the
period...but mainly around 90 across the region most days. AAG

&&

.AVIATION...

Thunderstorms are developing East of a line from KSHR to
KMLS...with some capable of producing small hail and strong gusty
winds. Some may become severe through the evening. MVFR to IFR
conditions in and near any thunderstorm. Otherwise, vfr conditions
will prevail this evening and overnight. Isold storms are also
possible over western routes, with gusty winds as the main
concern. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 064/087 054/083 057/088 061/089 061/091 061/089 058/086
    20/N    00/U    01/B    23/T    32/T    22/T    22/T
LVM 051/083 046/085 048/086 052/089 052/088 051/086 049/083
    21/N    00/U    01/B    23/T    32/T    22/T    22/T
HDN 063/089 051/085 054/092 062/091 060/094 061/091 058/088
    21/N    00/U    01/B    23/T    32/T    22/T    22/T
MLS 066/087 057/083 058/092 064/088 063/091 066/091 061/087
    22/T    00/U    01/U    22/T    22/T    22/T    22/T
4BQ 068/089 055/084 057/091 062/088 061/092 063/092 060/088
    22/T    10/U    01/U    22/T    22/T    22/T    22/T
BHK 062/087 053/081 054/087 059/085 059/088 061/088 058/085
    32/T    10/U    01/U    22/T    23/T    33/T    33/T
SHR 060/092 050/085 052/090 057/088 056/092 057/090 054/087
    21/U    00/U    01/B    23/T    32/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until midnight MDT Wednesday night
      FOR ZONES 123>129.
     Red Flag Warning in effect from 6 AM Wednesday to midnight
      MDT Wednesday night FOR ZONES 130>133.
WY...Red Flag Warning in effect until midnight MDT Wednesday night
      FOR ZONE 284.
     Red Flag Warning in effect from 6 AM Wednesday to midnight
      MDT Wednesday night FOR ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Aug 2, 2:40 PM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
240 PM MDT TUE AUG 2 2016

MTZ031>033-036-037-031000-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
240 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT. STRONG STORMS ARE POSSIBLE WITH WIND GUSTS UP TO 50 MPH
AND HAIL TO ONE INCH IN DIAMETER. PLEASE KEEP TRACK OF YOUR
SURROUNDINGS AND MOVE TO SHELTER IF THREATENING WEATHER DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONCERNS DEVELOP ON WEDNESDAY. NORTHWEST WINDS WILL
BE GUSTING TO AROUND 30 MPH AS RELATIVE HUMIDITIES DROP INTO THE
TEENS. AVOID ACTIVITIES THAT COULD PROMOTE SPARKS AND NEW FIRE
STARTS.

In the hours before

Special weather statement, Aug 2, 3:13 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT TUE AUG 2 2016

MTZ037-022145-
CARTER MT-
313 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF EKALAKA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4560 10486 4575 10489 4593 10453 4556 10439
TIME...MOT...LOC 2113Z 239DEG 19KT 4569 10478

CHAMBERS
Special weather statement, Aug 2, 3:58 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
358 PM MDT TUE AUG 2 2016

MTZ037-022230-
CARTER MT-
358 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF EKALAKA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA AND BELLTOWER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4563 10473 4576 10477 4593 10450 4560 10431
TIME...MOT...LOC 2158Z 252DEG 12KT 4572 10464

CHAMBERS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:15 AM MDTRed Flag WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more42 hr
Aug 2, 3:13 PM MDTSpecial Weather StatementBYZCarter32 min
Aug 2, 4:29 PM MDTSpecial Weather StatementBYZCarter31 min
Aug 2, 4:58 PM MDTSevere Thunderstorm WarningBYZCarter62 min
Aug 2, 5:14 PM MDTSpecial Weather StatementBYZCuster31 min
Aug 2, 5:25 PM MDTSpecial Weather StatementBYZPowder River65 min
Aug 2, 5:40 PM MDTSpecial Weather StatementBYZCarter65 min
Aug 2, 5:50 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River25 min
Aug 2, 5:54 PM MDTSpecial Weather StatementBYZFallon36 min
Aug 2, 5:11 PM MDTSpecial Weather StatementBYZSheridan64 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.